Idaho, 2006

Flood in Idaho, May 1 to 25, 2006

May 1 to 25, 2006 · NWS PIH · 1 event in 1 county or zone

5 feet in late March and remained above flood stage until May 25th. 5 feet on May 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Portneuf River at Pocatello reached flood stage of 8.5 feet in late March and remained above flood stage until May 25th. The river crested at 10.5 feet on May 4th. No damages or injuries were reported with the flooding with outbuildings, parks and low pastureland flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 1, 2:15 AM MST, 9 hours 45 minutes earlier.

Area forecast discussion, May 1, 2:15 AM MST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
315 AM MDT MON MAY 1 2006

.SHORT TERM...TODAY THROUGH WEDNESDAY.  NEXT COLD FRONT WILL MOVE
THRU THE CWA THIS EVENING.  IN ADVANCE OF THE FRONT EXPECT BREEZY
CONDITIONS AND WARMING TEMPS TODAY.  ANY PRECIP ASSOC WITH THIS
SYSTEM WILL BE LIMITED TO NORTHERN AREAS NEAR THE MT BORDER AND FROM
NEAR SNT AND LLJ NORTHWARD.  EXPECT STRONG GUSTY WINDS WITH FRONTAL
PASSAGE WHICH WILL PERSIST FOR SEVERAL HOURS.  WACHTER WIND SCHEME
INDICATES WIND SPEEDS APPROACHING ADVISORY THRESHOLD WITH 20 TO 30
MPH.  ONE LIMITING FACTOR MAY BE LACK OF STRONG COLD AIR ADVECTION
AND NIGHTTIME FRONTAL PASSAGE WHICH WILL LIMIT VERTICAL MIXING.
TUESDAY WILL BE A LOT COOLER AS THE FRONT WILL HAVE CLEARED THE
STATE. TEMPS RECOVER SOMEWHAT ON WED AFTER A RATHER COOL START TO
THE DAY AS A DRY NORTHWEST FLOW TAKES OVER.  DSH

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...MODELS CONTINUE TO
INDICATE A RIDGE OF HIGH PRESSURE DOMINATING THE FORECAST FOR MUCH
OF THE EXTENDED PERIOD.  THERE IS ALSO A TREND TO BEGIN TO BREAK THE
RIDGE DOWN AND ALLOW FOR STORM SYSTEMS TO APPROACH THE AREA BY THE
WEEKEND.  HAVE KEPT DRY CONDITIONS IN THE FORECAST INTO THE EARLY
WEEKEND...THEN HAVE INTRODUCED SOME LOW END POP VALUES.  CANTIN

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS.  CANTIN

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR THE PORTNEUF RIVER IN BANNOCK COUNTY.

&&
Hazardous weather outlook, May 1, 3:13 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
413 AM MDT MON MAY 1 2006

IDZ017>025-031-032-021015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
413 AM MDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD
FRONTAL PASSAGE TONIGHT WILL RESULT IN WINDY CONDITIONS WITH
SUSTAINED SPEEDS OF UP TO 20 TO 30 MPH AND GUSTS TO 40 MPH
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bannock

When
May 1, 12:00 PM MST to May 25, 12:00 PM MST
Where
Bannock County, Pocatello
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.867, -112.433

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507654.